Side effect: Use of antipsychotic drug tied to obesity

Obesity is a proven side effect of antipsychotic drugs. That’s the reason why a person before bariatric surgery is asked to get a fitness certificate by their psychiatrist. At least 30 per cent of patients treated for obesity also consume antipsychotic drugs. And it is a rising phenomenon across all the age groups, say experts

Fat-man-featured-image

Since many years, Suresh Menon (name changed), a 22-year-old Andheri resident, is suffering from schizophrenia. But, when he came to a city clinic with a complaint of obesity, the doctors realise that the obesity could be a side effect of the antipsychotic drug which he had been consuming, since more than 5 years.

“Not only Menon, but many people encounter this problem. Obesity is a proven side effect of antipsychotic drugs. I see a lot of such patients in my practice. That’s the reason why we generally ask any person before bariatric surgery to get a fitness certificate by their psychiatrist. Weight- neutral drugs are given for such patients, post-surgery,” said Dr Ramen Goel, Senior Bariatric Surgeon, Director, Centre of Bariatric and Metabolic Surgery, Wockhardt Hospitals. Before the surgery, Menon was whopping 120 kgs. Now, he is 75 kgs.

He explained further, “At least 30 per cent of patients I treat generally have been obese due to their antipsychotic drugs.  And this is a phenomenon across age groups.”

Doctors across the city say that this phenomenon is rising. “It is a very dependent relationship. One of the known side effects of antipsychotic drug is obesity. However, now we also see that depression can lead to obesity,” said Dr Jayashree Todkar, Practising Bariatric and Laparoscopic Surgeon from Pune.

This interference is a disturbing one, add experts. “Yes antipsychotic drugs do lead to obesity and in fact, interfere with all kinds of weight loss programs,” said Dr Aparna Govil Bhasker, bariatric surgeon, Global Hospitals.